Nebraska, 2007

Damaging Winds in Nebraska, July 5, 2007

July 5, 2007 · NWS LBF · 4 events in 3 counties and zones

Thunderstorms moved into North Central Nebraska during the evening hours and produced numerous severe wind reports across Brown, Keya Paha, and Holt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms moved into North Central Nebraska during the evening hours and produced numerous severe wind reports across Brown, Keya Paha, and Holt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 5, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUL 5 2007

.SYNOPSIS...

WEAK CONVERGENT BOUNDARY ANCHORED ACROSS THE CENTRAL SANDHILLS THIS
AFTERNOON AND IS SERVING AS THE FOCUS FOR TSRAS THIS AFTERNOON.
MULTICELLULAR STORMS NOTED AS WIND SHEAR WEAK PER VAD DATA AND 12Z
SOUNDING DATA THIS MORNING. TEMPERATURES ARE NEAR SEASONAL NORMS
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WITH READINGS IN THE UPPR
80S TO LOWER 90S.

&&

.DISCUSSION...

BOUNDARY SPARKING OFF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
STALLS OUT OVERNIGHT WITH LIGHT AND VARIABLE WINDS ACROSS THE
REGION. AM EXPECTING CONVECTION TO DIE OFF QUICKLY AFTER SUNSET AS
UPPR SUPPORT LACKING. TOMORROW THIS BOUNDARY BECOMES DIFFUSE WITH
SOUTHERLY WINDS PICKING BACK UP AS SURFACE PRESSURE GRADIENT BEGINS
TO INCREASE ACROSS THE PLAINS.  CONDITIONS FOR TOMORROW WILL BE DRY
WITH TEMPERATURES SIMILAR TO TODAY.  BY SATURDAY THE UPPER LEVEL
RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO AN UPPER LEVEL WAVE
MOVING ACROSS CENTRAL CANADA. AS THE RIDGE DEAMPLIFIES...THE HEAT
ACROSS THE INTERMOUNTAIN WEST...WILL SPREAD EAST INTO THE CENTRAL
PLAINS. A SURFACE TROF...LINGERING ACROSS THE PANHANDLE...WILL
SPREAD EAST ON SATURDAY AS WELL. THIS WILL ADD COMPRESSIONAL WARMING
TO THE MIX. AM FCSTING TEMPS AT OR ABOVE THE CENTURY MARK WEST OF
LINE FORM CHAPPELL TO VALENTINE. BETTER CHANCES FOR ABOVE 100 TEMPS
IN THE FAR NWRN ZONES...WHERE SURFACE DRYNESS IS STILL AN ISSUE.

FOR THE EXTENDED PERIOD...MODELS ARE IN GOOD AGREEMENT WITH THE
UPPER LEVEL RIDGE CONTINUING TO BREAK DOWN WITH LOW AMPLITUDE
WESTERLY FLOW...TRANSITIONING TO NORTHWESTERLY FLOW NEXT WEEK.  A
SERIES OF WAVES THROUGHOUT THE PERIOD COMBINED WITH ANOTHER FRONTAL
PASSAGE DURING MIDWEEK WILL BRING CHANCES FOR PRECIPITATION TO THE
REGION NEARLY EACH DAY.  TEMPERATURES THROUGHOUT THE PERIOD WILL BE
COOLER BUT NEAR NORMAL AFTER A WARM WEEKEND AS THE REGION WILL BE
NORTH OF THE FRONT.

&&

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL ACROSS THE TWEB ROUTES OVER THE NEXT 24
HOURS. CONVECTION FIRING ALONG A SOUTHWARD MOVING BOUNDARY ACROSS
THE SANDHILLS INTO THE SOUTHERN PANHANDLE WILL LEAD TO ISOLATED TO
SCATTERED CONVECTION. WIND GUSTS NEAR THESE STORMS WILL BE THE MAIN
THREAT TO LIGHT AIRCRAFT...THOUGH BRIEF HEAVY RAINFALL AND CIGS
NEARING 4K FEET WILL BE POSSIBLE IN THE STRONGER STORMS THIS
EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

24/BH/DP/CLB
Hazardous weather outlook, Jul 5, 2:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT THU JUL 5 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-061200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CDT THU JUL 5 2007 /250 PM MDT THU JUL 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
THROUGH THE EVENING HOURS ACROSS PORTIONS OF NORTH CENTRAL
NEBRASKA...THE SANDHILLS AND INTO SOUTHWEST NEBRASKA. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED CELL MAY BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. BRIEF HEAVY
RAIN...SMALL HAIL AND WIND GUSTS UP TO 45 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 86 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
July 5, 3:00 PM CST to 3:15 PM CST
Where
Brown County, 3 mi W of Ainsworth to 0.5 mi S of Ainsworth
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.550, -99.909

Thunderstorm outflow winds broke off a couple of large trees, took down power lines, overturned a beer truck on Highway 20 west of Ainsworth, and pushed over large storage tanks at the agricultural co-operative business in Ainsworth.

Thunderstorm Wind, Keya Paha

When
July 5, 5:15 PM CST
Where
Keya Paha County, 16 mi ENE of Springview
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
42.908, -99.438

Thunderstorm Wind, Holt

When
July 5, 6:05 PM CST
Where
Holt County, 13 mi NNE of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.774, -99.032

Thunderstorm Wind, Holt

When
July 5, 6:35 PM CST
Where
Holt County, 19 mi NE of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.724, -98.706

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64671, 45154, 45155, 45157.